Home Current Issue Previous Issues Published Ahead-of-Print Collections For Authors Journal Info
Skip Navigation LinksHome > March 2013 - Volume 20 - Issue 3 > Relapse of vasomotor symptoms after discontinuation of the s...
Menopause:
doi: 10.1097/gme.0b013e31826d3108
Original Articles

Relapse of vasomotor symptoms after discontinuation of the selective serotonin reuptake inhibitor escitalopram: results from the Menopause Strategies: Finding Lasting Answers for Symptoms and Health Research Network

Joffe, Hadine MD, MSc1; Guthrie, Katherine A. PhD2; Larson, Joseph MS2; Cohen, Lee S. MD1; Carpenter, Janet S. PhD, RN, FAAN3; LaCroix, Andrea Z. PhD2; Freeman, Ellen W. PhD4

Editorial
Collapse Box

Abstract

Objective: Vasomotor symptoms (VMS) recur after discontinuation of hormonal therapy. Selective serotonin reuptake inhibitors (SSRIs) are used increasingly to treat VMS, but whether VMS recur after cessation of SSRI is unknown. We hypothesized that relapse of VMS to baseline levels after SSRI cessation would be common and predicted by menopausal and psychological characteristics.

Methods: Recurrence of VMS (frequency, severity, and bother) was measured with daily diaries for 3 weeks after cessation of escitalopram, which was administered to perimenopausal/postmenopausal women with hot flashes and night sweats in an 8-week randomized, placebo-controlled trial. Blinding of staff and participants was maintained throughout. Relapse was defined as mean daily VMS frequency, severity, or bother 20% or less lower than pretreatment levels.

Results: Of 76, 57, and 51 women included in the analysis for VMS frequency, severity, and bother, 34.2%, 38.6%, and 37.3%, respectively, had relapse of VMS frequency, severity, and bother. In adjusted models, VMS frequency relapse was predicted by higher levels of pretreatment insomnia symptoms (P = 0.02) and a weaker response to escitalopram (P = 0.03).

Conclusions: Among women whose VMS improved with escitalopram, approximately one third relapsed swiftly after discontinuation of the medication. Those with pretreatment insomnia and those with a weaker response to escitalopram may be at greatest risk for VMS relapse after treatment discontinuation. Women should be educated about the likelihood of VMS symptom relapse when they discontinue SSRIs after receiving benefits from short-term treatment.

© 2013 by The North American Menopause Society.

Login

Article Tools

Share

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.